Alabama, 2010

Damaging Winds in Alabama, March 28, 2010

March 28, 2010 · NWS HUN · 6 events in 1 county or zone

A band of low topped supercell thunderstorms developed in north central Alabama during the morning hours along a pre-frontal trough line. The near storm environment was characterized by deep layer wind shear, but very limited instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A band of low topped supercell thunderstorms developed in north central Alabama during the morning hours along a pre-frontal trough line. The near storm environment was characterized by deep layer wind shear, but very limited instability. The cells tracked northeast into northeast Alabama producing small hail up to dime size and gusty winds. The strongest thunderstorm developed a mesocyclone which produced wind damage between the towns of Henagar and Ider in DeKalb County just after 11:00 am CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 28, 9:34 AM CST, 26 minutes earlier.

Area forecast discussion, Mar 28, 9:34 AM CST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1034 AM CDT SUN MAR 28 2010

.UPDATE...MAKE CHANGES TO WEATHER AND POPS...AS WELL AS HIGH
TEMPERATURES TO REFLECT CURRENT FRONTAL PASSAGE.

&&

.DISCUSSION...
SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE ACROSS
MARSHALL-JACKSON-DEKALB COUNTIES AT THE CURRENT HOUR...BUT STORMS
ACROSS THE REMAINDER OF THE CWFA HAVE DISSIPATED AS THE COLD
FRONT/DRYLINE PUSHES EAST ACROSS THE TENNESSEE VALLEY. SOME OF THESE
STORMS HAVE EXHIBITED SOME WEAK ROTATION...AS WELL AS REPORTS OF UP
TO DIME SIZE HAIL...SO WILL CONTINUE TO MONITOR THEM FOR POSSIBLE
ISOLATED SEVERE OR TORNADO WARNINGS THROUGH THE REMAINDER OF THE
MORNING. WITH THAT SAID...THERE DOES NOT APPEAR TO BE A LARGE SEVERE
WEATHER THREAT AS CAPE IS LIMITED TO A FEW HUNDRED JOULES AND SHEAR
CONTINUES TO TAPER. ANY THREAT FOR STORM DEVELOPMENT WILL BE
CONFINED TO AN AREA ALONG AND WEST OF THE LINE MOVING THROUGH
NORTHEAST ALABAMA.

LATEST LOCALLY RUN WRF OUTPUT INDICATES THE CONVECTION WILL LARGELY
DISSIPATE BY ABOUT 18Z...AND BE REPLACED BY ISOLATED TO SCATTERED
RAIN SHOWERS WITHIN CLOUDY/MOSTLY CLOUDY POST FRONTAL AREA. THIS IS
SUPPORTED BY CURRENT REGIONAL RADAR DEPICTION OF LIGHT SHOWERS IN
AND AROUND MEMPHIS. THESE SHOULD NOT AMOUNT TO MUCH IN TERMS OF
PRECIPITATION TOTALS...MOSTLY BE A NUISANCE AND MAKE FOR A DREARY
SUNDAY AFTERNOON AND EVENING.

AS FOR THE FORECAST...HAD TO MAKE SIGNIFICANT CHANGES TO ACCOUNT FOR
THE EARLY TS DEPARTURE...AS WELL AS THE PARTIAL CLEARING CURRENTLY
PUSHING THROUGH THE CWFA. OPTED TO DROP TEMPERATURES A DEGREE OR TWO
IN THE NORTHWEST WHERE INSOLATION SHOULD BE MOST LIMITED...BUT THEN
SPORADICALLY RAISED TEMPERATURES WHERE THIS CLEAR SLOT IS CAUSING A
QUICK INCREASE IN TEMPERATURES IN THE LAST HOUR. CHANGED DEWPOINT
GRIDS TO INDICATE VALUES IN THE LOW TO MID 50S WHERE THUNDERSTORMS
CONTINUE TO DEVELOP...BUT ELSEWHERE MADE TWEAKS TO ACCOUNT FOR
TRENDS. WINDS WILL CONTINUE TO BE GUSTY TODAY...WITH LATEST OBS FROM
BOTH DCU AND MSL SHOWING WESTERLY GUSTS TO NEAR 30 MPH. WE SHOULD
NOT SEE QUITE THE CALIBER OF YESTERDAYS GUSTS...AND WILL REMAIN
BELOW ADVISORY CRITERIA. UPDATED ZONES AND HAZARDOUS WEATHER OUTLOOK
FORTHCOMING IN A MOMENT.
&&

.AVIATION.../FROM 12Z TAFS/
SFC/UPPER LOW OVER SRN IL WILL CONTINUE TO MOVE NE
TODAY. CDFNT LOOKS TO BE FROM SERN MO THRU SWRN AR ATTM. MAIN BAND OF
SHRA AND A FEW TSRA ARE NOW OVER NERN AL. THE PCPN WILL COME TO
AN END OVER BOTH MSL/HSV FOR A FEW HOURS THIS MRNG...BUT MORE
SHRA/TSRA ARE EXPECTED BY MID MRNG AND INTO THE AFTN AS THE CDFNT
MOVES ACROSS THE CWA. THE CDFNT WILL BE EAST OF THE STATE BY 00Z
THIS EVENING. AFTER 00Z EXPECT WRAP ARND SCT SHRA THRU 12Z MONDAY
MRNG DUE TO A WEAK TROF MOVING ACROSS THE TN VALLEY.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

AVIATION...BCC
UPDATE...JLL
Hazardous weather outlook, Mar 28, 9:50 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1050 AM CDT SUN MAR 28 2010

ALZ001>010-016-TNZ076-096-097-281800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1050 AM CDT SUN MAR 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD
OVER THE NEXT FEW HOURS...AFFECTING AREAS IN
JACKSON...MARSHALL...AND DEKALB COUNTIES. ISOLATED SEVERE STORMS ARE
POSSIBLE...CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL...HOWEVER
MOST OF THESE STORMS WILL REMAIN BELOW SEVERE LIMITS.

ACROSS THE REST OF THE TENNESSEE VALLEY...GUSTY NON THUNDERSTORM
WINDS UP TO 30 MPH ARE POSSIBLE THROUGHOUT THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
MAY BE POSSIBLE THROUGH THIS MORNING.

SGL

In the hours before

Special weather statement, Mar 28, 8:27 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
927 AM CDT SUN MAR 28 2010

ALZ008-281500-
MARSHALL-
927 AM CDT SUN MAR 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL COUNTY UNTIL 1000 AM
CDT...

AT 924 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ARAB...MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HYATT.
  GUNTERSVILLE...MOUNTAIN VIEW.
  ALBERTVILLE.
  HUSTLEVILLE...COLUMBUS CITY.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 3420 8640 3429 8646 3429 8648 3431 8648
      3431 8658 3435 8658 3452 8612 3445 8609
      3444 8611 3442 8611 3441 8613 3440 8613
      3440 8611 3428 8610
TIME...MOT...LOC 1427Z 249DEG 30KT 3428 8647

KULA
Special weather statement, Mar 28, 8:42 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
942 AM CDT SUN MAR 28 2010

ALZ009-281515-
JACKSON-
942 AM CDT SUN MAR 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON COUNTY UNTIL 1015 AM
CDT...

AT 938 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SKYLINE...OR 11 MILES NORTH OF SCOTTSBORO...MOVING NORTHEAST AT
50 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RUSSELL CAVE NATIONAL MONUMENT.
  BRIDGEPORT...LONG ISLAND.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 3474 8599 3488 8613 3500 8597 3499 8561
      3498 8561
TIME...MOT...LOC 1442Z 230DEG 60KT 3487 8597

KULA
Special weather statement, Mar 28, 8:58 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
958 AM CDT SUN MAR 28 2010

ALZ016-281530-
CULLMAN-
958 AM CDT SUN MAR 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CULLMAN COUNTY
UNTIL 1030 AM CDT...

AT 952 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HANCEVILLE...OR 8 MILES SOUTHEAST OF CULLMAN...MOVING EAST AT
40 MPH.  AT 955 AM CDT...DIME SIZED HAIL WAS REPORTED ALONG COUNTY
ROAD 575 IN SOUTHEAST CULLMAN COUNTY.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HOLLY POND.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3417 8682 3427 8645 3426 8645 3425 8652
      3421 8655 3419 8654 3413 8659 3412 8661
      3412 8662 3410 8665 3409 8669 3406 8668
      3400 8673 3399 8676
TIME...MOT...LOC 1457Z 254DEG 36KT 3411 8669

KULA
Special weather statement, Mar 28, 9:07 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1007 AM CDT SUN MAR 28 2010

ALZ009-010-281545-
DE KALB-JACKSON-
1007 AM CDT SUN MAR 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB AND SOUTHERN JACKSON
COUNTIES UNTIL 1045 AM CDT...

AT 1006 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM LANGSTON TO GUNTERSVILLE...MOVING
NORTHEAST AT 40 MPH.

PENNY SIZE HAIL AND WINDS OF 35 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.  WINDS COULD GUST TO 50 MPH IN THE HIGHER ELEVATIONS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SECTION...WHITON.
  DUTTON...CHIGGER HILL.
  POWELL...LAKEVIEW.
  FYFFE.
  HENAGAR...GUEST.
  HAMMONDVILLE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 3450 8563 3434 8611 3440 8611 3441 8613
      3442 8611 3444 8611 3448 8607 3448 8609
      3453 8609 3453 8610 3451 8612 3452 8612
      3454 8611 3473 8555 3462 8553
TIME...MOT...LOC 1506Z 247DEG 35KT 3451 8607 3437 8618

KULA
Special weather statement, Mar 28, 9:25 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1025 AM CDT SUN MAR 28 2010

ALZ008-281600-
MARSHALL-
1025 AM CDT SUN MAR 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL COUNTY UNTIL 1100 AM
CDT...

AT 1020 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HYATT...OR 8 MILES SOUTHEAST OF ARAB...MOVING EAST AT 55 MPH.

UP TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RABBIT TOWN...ALBERTVILLE.
  HUSTLEVILLE...MCVILLE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3419 8639 3433 8645 3445 8610 3442 8611
      3441 8613 3440 8613 3440 8611 3423 8610
      3416 8636
TIME...MOT...LOC 1525Z 249DEG 46KT 3427 8631

KULA
Local storm report, Mar 28, 9:46 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1046 AM CDT SUN MAR 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             3 NW HANCEVILLE         34.10N 86.80W
03/28/2010  E0.50 INCH       CULLMAN            AL   EMERGENCY MNGR

            REPORTS OF DIME SIZED HAIL NEAR COUNTY ROAD 575.

1036 AM     HAIL             5 NW ALBERTVILLE        34.31N 86.27W
03/28/2010  E0.50 INCH       MARSHALL           AL   PUBLIC

            REPORTS OF DIME SIZE HAIL ON US HWY 431.

&&

SLACORTE

The radar

The Northeast Alabama radar (KHTX), 48 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dekalb

When
March 28, 10:00 AM CST to 10:02 AM CST
Where
Dekalb County, 2.44 mi S of Beaty Xrds
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.665, -85.674

A tree was blown down along CR 727 near CR 667. Time of event estimated from radar.

Thunderstorm Wind, Dekalb

When
March 28, 10:02 AM CST to 10:04 AM CST
Where
Dekalb County, 2.29 mi SSE of Beaty Xrds
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
34.668, -85.670

Winds damaged a chicken house at this location. A 75 foot section of he roof was torn off.

Thunderstorm Wind, Dekalb

When
March 28, 10:03 AM CST to 10:05 AM CST
Where
Dekalb County, 2.52 mi SSE of Beaty Xrds
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
34.665, -85.667

Another tree was blown down just off of CR 727 before the intersection of CR 727 and CR 667.

Thunderstorm Wind, Dekalb

When
March 28, 10:04 AM CST to 10:06 AM CST
Where
Dekalb County, 2.57 mi SSE of Beaty Xrds
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
34.665, -85.664

Winds damaged shingles to a house just before the intersection of CR 727 and 667.

Thunderstorm Wind, Dekalb

When
March 28, 10:04 AM CST to 10:06 AM CST
Where
Dekalb County, 2.25 mi SSE of Beaty Xrds
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
NWS Storm Survey
Coordinates
34.670, -85.665

Winds knocked down a tree which damaged a chicken house.

Thunderstorm Wind, Dekalb

When
March 28, 10:05 AM CST to 10:07 AM CST
Where
Dekalb County, 2.27 mi SSE of Beaty Xrds
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
34.671, -85.661

A tree fell on a fence destroying a portion of the fence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214933, 214936, 214938, 214940, 214941, 214942.